Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, June 9, 2009

June 9, 2009 · NWS OUN · 11 events in 3 counties and zones

Thunderstorms developed during the late afternoon and early evening across northern Oklahoma, with Kay County feeling the brunt of the severe weather. Minor damage was reported some of the wind gusts, and hail up to half-dollar size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed during the late afternoon and early evening across northern Oklahoma, with Kay County feeling the brunt of the severe weather. Minor damage was reported some of the wind gusts, and hail up to half-dollar size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 2:17 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 2:17 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CDT TUE JUN 9 2009

.DISCUSSION...
MAIN ISSUE IN THE SHORT TERM IS CONVECTIVE CHANCES. OUTFLOW
BOUNDARY IS MOVING SLOWLY SOUTH THROUGH SOUTHERN KANSAS WITH CU
AND TOWERING CU DEVELOPING ALONG THE BOUNDARY. WITH CAPPING
OBSERVED ON 19Z OUN SOUNDING... THINK MOST OF THE FOCUS WILL
REMAIN WITH THE BOUNDARY WHERE SUSTAINED CONVERGENCE MAY BE ABLE
TO BREAK THROUGH THE CAP... AND MAYBE ALSO SOUTH OF THE BOUNDARY
NEAR THE FAR NORTHEAST CORNER OF THE CWA WHERE THERE IS SOME MORE
CU AND CAP MAY BE WEAKER. EITHER WAY... THESE PLACE THE HIGHEST
CHANCES OF STORMS IN KANSAS AND PERHAPS INTO FAR NORTHERN
OKLAHOMA. BUT IF STORMS DO DEVELOP... THEY CAN EVENTUALLY SHIFT
FARTHER SOUTH INTO OKLAHOMA OR PRODUCE ANOTHER OUTFLOW BOUNDARY
THAT CAN LEAD TO ADDITIONAL DEVELOPMENT. FARTHER SOUTH... STORM
CHANCES IN WEST TEXAS MOVING INTO OUR TEXAS COUNTIES LOOK LESS
LIKELY TODAY COMPARED TO RECENT DAYS WITH STRONGER CAP AND LACK
OF CU DEVELOPMENT SO FAR... ALTHOUGH WITH INSTABILITY DEVELOPING
TO THE SOUTHWEST WILL NOT COMPLETELY RULE IT OUT. SO WILL LEAVE
CHANCE POPS FAR NORTH... AND SLIGHT CHANCE POPS ALMOST EVERYWHERE
ELSE ALTHOUGH PRECIPITATION CHANCES ARE LOWEST FROM WEST CENTRAL
TO CENTRAL TO SOUTHEAST OKLAHOMA.

OTHERWISE WILL HAVE SHORTWAVES APPROACHING OVER THE NEXT COUPLE OF
DAYS AND THERE ARE SOME DIFFERENCES BETWEEN THE NAM AND GFS ABOUT
POSITION OF FRONTAL BOUNDARIES AND PRECIPITATION CHANCES. THINK
POPS HIGHER THAN GFS ARE WARRANTED ON WEDNESDAY AND THURSDAY. NO
UPDATES TO THE EXTENDED PERIODS THIS AFTERNOON. 12Z GFS SHOWS
LOWER PRECIP CHANCES THAN PREVIOUS RUN...THE ECMWF AND SOME OF THE
GFS ENSEMBLE MEMBERS... SO WILL LET CURRENT PACKAGE RIDE SINCE
THIS 12Z GFS IS SOMEWHAT OF AN OUTLIER WITH THE LOW POPS/QPF.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  91  65  85 /  20  20  50  30
HOBART OK         67  91  65  89 /  20  20  30  20
WICHITA FALLS TX  70  94  71  93 /  20  30  40  30
GAGE OK           60  83  57  82 /  20  20  30  10
PONCA CITY OK     68  86  61  79 /  30  20  50  20
DURANT OK         73  92  72  89 /  20  20  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 9, 10:55 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUN 9 2009

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS FAR NORTH-CENTRAL OKLAHOMA. A SLIGHT RISK SURROUNDS
THE MODERATE RISK AND INCLUDES ALL BUT FAR WESTERN OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING
FROM MEDFORD...TO BILLINGS AND REDROCK. THE SLIGHT RISK AREA COVERS
LOCATIONS EAST OF A LINE EXTENDING FROM LAVERNE... TO CLINTON...TO
QUANAH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 10 PM.

IMPACTS...
ISOLATED... BUT SIGNIFICANT DAMAGE TO AUTOMOBILES... ROOFTOPS... AND
VEGETATION FROM HAIL UP TO THREE-INCHES IN DIAMETER. DAMAGING WIND
GUSTS TO 75 MPH. TORNADOES IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A WARM FRONT LOCATED OVER NORTHERN OKLAHOMA AT MIDDAY WILL LIKELY
WASHOUT DURING THE AFTERNOON HOURS. MEANWHILE... A THUNDERSTORM
OUTFLOW BOUNDARY... GENERATED BY STORMS IN NORTHEAST KANSAS... WILL
MOVE INTO SOUTHERN KANSAS THIS AFTERNOON. A DRYLINE WILL ALSO BECOME
BETTER DEFINED ACROSS PARTS OF WESTERN OKLAHOMA DURING THE
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE
OUTFLOW BOUNDARY AND NEAR THE NORTHERN PART OF THE DRYLINE... WITH
THIS ACTIVITY SPREADING INTO NORTH CENTRAL OKLAHOMA. BOTH LOWER
LEVEL AND DEEP LAYER SHEAR IN THE MODERATE RISK AREA WILL BE
SUPPORTIVE OF SUPERCELL THUNDERSTORMS... WITH THE POSSIBILITY OF
VERY LARGE HAIL AND TORNADOES. A GREATER RISK OF TORNADOES WILL
LIKELY BE NEAR THE LOCATION OF THE THUNDERSTORM OUTFLOW BOUNDARY.

ELSEWHERE... THE DRY LINE WILL BECOME ESTABLISHED NORTH TO SOUTH IN
WESTERN OKLAHOMA... ALONG THE WESTERN EDGE OF THE SLIGHT RISK AREA
THIS AFTERNOON. AN ELEVATED LAYER OF WARM AIR WILL LIKELY KEEP MOST
OF THE AREA EAST OF THE DRY LINE WELL CAPPED... BUT CONVERGENCE
AHEAD OF THE DRY LINE MAY BE SUFFICIENT FOR ISOLATED THUNDERSTORMS
TO DEVELOP. ALTHOUGH HIGHER CLOUD BASES AND WEAKER LOW LEVEL SHEAR
WILL LIMIT THE TORNADO THREAT... ANY STORMS THAT DO FORM IN THE
SLIGHT RISK AREA MAY ALSO BECOME SUPERCELLS... WITH VERY LARGE
HAIL... AND A GREATER THREAT OF DAMAGING STRAIGHT LINE WINDS.

IN THE SOUTH... A CLUSTER OF THUNDERSTORMS MAY FORM FARTHER DOWN THE
DRY LINE... IN A REGION OF SLIGHTLY DEEPER MOISTURE AND CONVERGENCE
OVER WEST-CENTRAL TEXAS. IF THESE STORMS DEVELOP LATE TODAY... THEY
MAY SPREAD INTO WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA BEFORE
DISSIPATING LATE THIS EVENING. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE PRIMARY CONCERN WITH THIS ACTIVITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
AS AN UPPER-LEVEL DISTURBANCE APPROACHES THE REGION ON WEDNESDAY...
THUNDERSTORMS ARE EXPECTED TO BE MUCH MORE WIDESPREAD LATE WEDNESDAY
AND WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS. STRONG TO SEVERE STORMS APPEAR
POSSIBLE LATE EACH DAY... AND OVERNIGHT... FROM THURSDAY INTO THE
WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY MORNING.

CJS

In the hours before

Special weather statement, Jun 9, 4:09 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT TUE JUN 9 2009

OKZ017-018-092230-
BLAINE OK-KINGFISHER OK-
509 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND KINGFISHER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF HITCHCOCK AT
510 PM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BLAINE AND KINGFISHER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Jun 9, 4:17 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT TUE JUN 9 2009

OKZ005-006-092230-
WOODS OK-ALFALFA OK-
517 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF HOPETON AT 517
PM CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ALFALFA AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The radar

The Vance AFB radar (KVNX), 88 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Blaine

When
June 9, 4:23 PM CST
Where
Blaine County, Hitchcock
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -98.350

Hail, Kay

When
June 9, 5:00 PM CST
Where
Kay County, Blackwell
Measured
1 in hail
Reported by
Public
Coordinates
36.800, -97.280

Hail, Grant

When
June 9, 5:12 PM CST
Where
Grant County, 6.77 mi S of Wakita
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.782, -97.930

The hail was reported two miles south of the intersection of Highways 11 and 11a.

Thunderstorm Wind, Grant

When
June 9, 5:26 PM CST
Where
Grant County, 3 mi N of Medford
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.853, -97.730

No damage was reported with the wind gust.

Hail, Kay

When
June 9, 5:33 PM CST
Where
Kay County, 1 mi N of Newkirk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.895, -97.060

Hail, Kay

When
June 9, 5:37 PM CST
Where
Kay County, Newkirk
Measured
1.25 in hail
Reported by
Public
Coordinates
36.880, -97.060

Nickel- to quarter-size hail was reported in Newkirk.

Thunderstorm Wind, Kay

When
June 9, 6:15 PM CST
Where
Kay County, 5.38 mi WNW of (Pnc)ponca City Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.754, -97.193

The wind gust was reported at the corner of S Street and Hubbard Road. Also, three inch-diameter tree limbs were downed at this location. Monetary damages were estimated.

Hail, Kay

When
June 9, 6:26 PM CST
Where
Kay County, Tonkawa
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.680, -97.310

Thunderstorm Wind, Kay

When
June 9, 6:40 PM CST
Where
Kay County, 5 mi E of Kildare
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.810, -96.960

Several four-inch tree limbs were downed. Monetary damages were estimated.

Hail, Kay

When
June 9, 6:44 PM CST
Where
Kay County, 1 mi SW of Ponca City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.690, -97.093

Hail up to nickel-size was reported on the southwest side of Ponca City.

Thunderstorm Wind, Kay

When
June 9, 6:45 PM CST
Where
Kay County, 8 mi E of Newkirk
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.915

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183477, 183478, 183481, 183483, 183485, 183487, 183490, 183492, 183494, 183495, 183496.